Alert archive / Texas / Flash Flood Warnings in 2008

Flash Flood Warning 30, NWS Lake Charles, LA

September 13, 2008Hardin County, Jefferson County, Orange County, Texas

NWS Lake Charles, LA issued this flash flood warning at Sep 13, 2008, 3:40 AM CDT for Hardin County, Jefferson County, Orange County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 13, 2008, 3:40 AM CDT (08:40 UTC)
Expired
Sep 13, 2008, 6:30 AM CDT
In force
3 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

Counties Hardin County, TX, Jefferson County, TX, Orange County, TX

The radar

The Houston radar (KHGX), 95 km from the middle of the area, began a volume at 08:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 8.7 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2008-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2008-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1018 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLCH 130840
FFWLCH
TXC199-245-361-131130-
/O.NEW.KLCH.FF.W.0030.080913T0840Z-080913T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
340 AM CDT SAT SEP 13 2008

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN HARDIN COUNTY IN SOUTHEAST TEXAS...
  THIS INCLUDES THE CITIES OF...SOUR LAKE...SILSBEE...LUMBERTON...
  JEFFERSON COUNTY IN SOUTHEAST TEXAS...
  THIS INCLUDES THE CITIES OF...NOME...HAMSHIRE...BEAUMONT...
  EXTREME WEST CENTRAL ORANGE COUNTY IN SOUTHEAST TEXAS...

* UNTIL 630 AM CDT

* AT 328 AM CDT...RADAR INDICATED THAT HEAVY RAIN BANDS FROM         
  HURRICANE IKE HAS OVER THE PAST SIX HOURS PRODCUCED RAINFALL       
  AMOUNTS OF TWO TO FOUR INCHES HAS OCCURRED ACROSS WESTERN          
  JEFFERSON AND SOUTHERN HARDIN COUNTIES. THIS WILL LIKELY PRODUCE   
  AREAS OF FLASH THROUGH THE MORNING HOURS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CHINA AND
  BEVIL OAKS

ADDITIONAL RAINFALL AMOUNTS OF TWO TO FOUR INCHES  ARE POSSIBLE IN 
THE WARNED AREA THROUGH 630 AM.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3036 9418 2981 9398 2966 9436 2976 9438
      2989 9438 2989 9441 3020 9448

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 8:36 PM CDT, 7 hours 4 minutes earlier.

Area forecast discussion, Sep 12, 8:36 PM CDT, 7 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
836 PM CDT FRI SEP 12 2008

.UPDATE...
UPDATED ZONES AND CWF FOR TORNADO WATCH 900...WHICH EXTENDS THE
TORNADO WATCH ACROSS THE ENTIRE CWA FOR TONIGHT.  24

&&

.PREV DISCUSSION... /ISSUED 430 PM CDT FRI SEP 12 2008/

DISCUSSION...AS HAS BEEN THE CASE SINCE HE ENTERED THE GULF OF
MEXICO...IKE HAS REMAINED UNABLE TO DEVELOP A SOLID INNER CORE.
BURSTS OF CONVECTION...AT TIMES QUITE INTENSE...HAVE CONTINUED TO
DEVELOP ON PRIMARILY THE SOUTHERN AND EASTERN QUADRANTS...THEN
ROTATE AROUND THE LARGE CIRCULATION...WEAKENING ON THE WESTERN
FLANK. RADAR VELOCITIES IN THESE OUTER BANDS RANGE FROM 90 TO 100
KT AT GREATER THAN 5 KFT. FIRST SIGNIFICANT RAIN BANDS NOW ONSHORE
THE LOUISIANA AND TEXAS COASTLINES.

IN SHORT...THE WORST IS YET TO COME.

NO MAJOR TRACK/INTENSITY/WIND FIELD CHANGES ON THE LATEST NHC
ADVISORY...SO NO CHANGES WERE REQUIRED TO THE HAZARD OR WIND
GRIDS.

THE AMOUNT OF WATER PILING ON THE COAST IN BASICALLY AN EAST
NORTHEAST FLOW HAS BEEN STAGGERING. 9 FEET AT CALCASIEU PASS SOUTH
OF CAMERON THAT HAS ONLY LEVELED OFF RECENTLY AS WE APPROACH
ASTRONOMICAL LOW TIDE. I SHUDDER TO THINK WHAT THAT VALUE WILL
CLIMB TO ONCE THE HURRICANE FORCE SOUTHEAST AND SOUTH WINDS
COMMENCE...WHICH UNFORTUNATELY WILL COINCIDE WITH THE HIGH TIDE
LATER THIS EVENING.

AFTER IKE...MODELS ARE STILL IN REASONABLE AGREEMENT IN BRINGING A
FRONT...THE ONE THAT PICKS UP IKE...THROUGH THE AREA EARLY MONDAY.
THIS COULD RESULT IN AN ADDITIONAL 2 PLUS INCHES OF AREAWIDE
RAINFALL...WHICH WOULD OBVIOUSLY EXACERBATE ANY FLOODING BROUGHT
ABOUT BY IKE. ON THE PLUS SIDE...THE FRONT WILL BRING IN COOLER
AND DRIER CONDITIONS.

GOOD LUCK TO EVERYONE TONIGHT AND TOMORROW.

AVIATION...TROPICAL STORM FORCE WIND GUSTS ARE ALREADY IMPACTING
THE 1-10 CORRIDOR TERMINALS. KAEX NEAR TROPICAL STORM FORCE...AND
WILL BE THERE SHORTLY. CONDITIONS WILL CONTINUE TO DETERIORATE.

MARINE...RECENT GUST OF 75 MPH REPORTED BY MRSL1...MARSH ISLAND.
ANOTHER REPORT CAME IN FROM A PLATFORM 30 SE OF SABINE PASS WITH A
102 MPH WIND GUST. WAVE HEIGHTS CURRENTLY RUNNING AROUND 16-17
FEET WITHIN THE 20 NM ZONES...AND I CAN ONLY IMAGINE WHATS GOING
ON BEYOND THERE.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  79  82  77  86  71 / 100 100  70  60  50
KBPT  80  82  78  86  71 / 100 100  70  60  50
KAEX  77  84  76  85  68 / 100 100  70  60  50
KLFT  78  83  76  86  70 / 100 100  50  60  50

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...TROPICAL STORM WIND WARNING UNTIL 10 PM CDT SATURDAY FOR THE
     FOLLOWING ZONES: ACADIA...ALLEN...AVOYELLES...EVANGELINE...
     JEFFERSON DAVIS...LAFAYETTE...LOWER ST. MARTIN...RAPIDES...
     ST. LANDRY...UPPER ST. MARTIN...VERNON.

     FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR THE FOLLOWING
     ZONES: ACADIA...ALLEN...AVOYELLES...BEAUREGARD...
     CALCASIEU...CAMERON...EVANGELINE...IBERIA...JEFFERSON
     DAVIS...LAFAYETTE...LOWER ST. MARTIN...RAPIDES...ST.
     LANDRY...ST. MARY...UPPER ST. MARTIN...VERMILION...VERNON.

     HURRICANE WIND WARNING UNTIL 10 PM CDT SATURDAY FOR THE
     FOLLOWING ZONES: BEAUREGARD...CALCASIEU.

     HURRICANE WARNING FOR THE FOLLOWING ZONES: CAMERON...IBERIA...
     ST. MARY...VERMILION.

TX...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR THE FOLLOWING
     ZONES: HARDIN...JASPER...JEFFERSON...NEWTON...ORANGE...
     TYLER.

     HURRICANE WIND WARNING UNTIL 10 PM CDT SATURDAY FOR THE
     FOLLOWING ZONES: HARDIN...JASPER...NEWTON...ORANGE...TYLER.

     HURRICANE WARNING FOR THE FOLLOWING ZONES: JEFFERSON.

GM...HURRICANE WARNING FOR THE FOLLOWING ZONES: COASTAL WATERS FROM
     CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM...COASTAL WATERS
     FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM...COASTAL
     WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
     LA OUT 20 NM...WATERS FROM CAMERON, LA TO HIGH ISLAND, TX
     EXTENDING FROM 20 NM TO 60 NM...WATERS FROM INTRACOASTAL
     CITY, LA TO CAMERON, LA EXTENDING FROM 20 NM TO 60 NM...
     WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
     LA EXTENDING FROM 20 NM TO 60 NM.

&&
Hazardous weather outlook, Sep 12, 6:09 AM CDT, 21 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
609 AM CDT FRI SEP 12 2008

GMZ450-452-455-470-472-475-LAZ027>033-041>045-051>055-TXZ180>182-
201-215-216-131115-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
609 AM CDT FRI SEP 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

HURRICANE IKE WILL CONTINUE TO MOVE TOWARDS THE UPPER TEXAS COAST
TODAY AND IS EXPECTED TO MAKE LANDFALL NEAR GALVESTON TONIGHT.
TROPICAL STORM FORCE WINDS OF 40 MPH OR HIGHER ARE EXPECTED TO
SPREAD ACROSS ALL OF SOUTHEAST TEXAS AND SOUTHWEST LOUISIANA BY
THIS AFTERNOON. HURRICANE FORCE WINDS OF 75 MPH OR HIGHER ARE
EXPECTED ACROSS ALL OF SOUTHEAST TEXAS AND PORTIONS OF SOUTHWEST
LOUISIANA ALONG AND SOUTH OF A LINE FROM DERIDDER TO LAKE CHARLES
TO GRAND CHENIER LATER TODAY INTO TONIGHT.

MAJOR STORM SURGE FLOODING WILL BE SIGNIFICANT TO DEVASTATING IN
MANY AREAS...WITH A 20 TO 25 FOOT STORM SURGE EXPECTED ALONG THE
JEFFERSON COUNTY COAST AND AROUND SABINE LAKE...AND SLIGHTLY
LESSER VALUES ALONG THE CAMERON PARISH COAST AND AROUND VERMILION
BAY.

TORNADOES WILL BE POSSIBLE ACROSS ALL AREAS TODAY THROUGH
SATURDAY. INLAND FLOODING WILL ALSO BE LIKELY WHERE ANY PERSISTENT
RAIN BANDS SET UP ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HURRICANE IKE WILL MOVE NORTHWARD AWAY FROM THE REGION ON
SATURDAY...WITH RAIN CHANCES DIMINISHING FROM SUNDAY THROUGH
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TODAY INTO TOMORROW.

SHAMBURGER

In the hours before

Local storm report, Sep 13, 1:52 AM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
152 AM CDT SAT SEP 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 AM     STORM SURGE      DELCAMBRE               29.95N 91.99W
09/13/2008  U0.00 FT         VERMILION          LA   DEPT OF HIGHWAYS

            LA HIGHWAY 330 IN DELCAMBRE CLOSED DUE TO HIGH WATER.

&&

SHAMBURGER
Local storm report, Sep 13, 2:10 AM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
210 AM CDT SAT SEP 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     TROPICAL STORM   ABBEVILLE               29.97N 92.12W
09/13/2008                   VERMILION          LA   AWOS

            A WIND GUST OF 55 MPH WAS MEASURED AT THE ABBEVILLE
            AIRPORT.

&&

SHAMBURGER
Local storm report, Sep 13, 2:14 AM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
214 AM CDT SAT SEP 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 AM     HURRICANE        LAKE CHARLES            30.21N 93.20W
09/13/2008                   CALCASIEU          LA   BROADCAST MEDIA

            ROOF DAMAGE TO AMERICAN PRESS BUILDING IN LAKE CHARLES.

&&

SHAMBURGER
Local storm report, Sep 13, 2:18 AM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
218 AM CDT SAT SEP 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 AM     HURRICANE        WESTLAKE                30.25N 93.26W
09/13/2008                   CALCASIEU          LA   BROADCAST MEDIA

            SUSTAINED WINDS 50-60 MPH AND GUSTS TO 79 MPH FROM A BOAT
            IN WESTLAKE RELAYED BY MEDIA.

&&

GRIFFIN
Local storm report, Sep 13, 2:59 AM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
259 AM CDT SAT SEP 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0259 AM     STORM SURGE      SABINE PASS             29.73N 93.89W
09/13/2008  M14.24 FT        JEFFERSON          TX   OFFICIAL NWS OBS

            SABINE PASS NOS TIDE GAGE MEASURED A TIDE LEVEL OF 14.24
            FEET MLLW.

&&

SHAMBURGER
Local storm report, Sep 13, 3:11 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
311 AM CDT SAT SEP 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0311 AM     STORM SURGE      LAKE CHARLES            30.21N 93.20W
09/13/2008  M10.00 FT        CALCASIEU          LA   PUBLIC

            10 FOOT STORM SURGE REPORTED AT PORT OF LAKE CHARLES.

&&

SHAMBURGER

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 2:20 AM CDTFlash Flood WarningLCHJasper, Jefferson, Newton, Orange6 hr
Sep 13, 5:14 AM CDTTornado WarningLCHJasper, Newton, Orange46 min
Sep 13, 5:32 AM CDTFlash Flood WarningLCHHardin, Jasper, Jefferson, Newton, Orange, Tyler6 hr
Sep 13, 5:55 AM CDTTornado WarningLCHHardin, Jasper, Newton, Tyler35 min
Sep 13, 9:36 AM CDTTornado WarningLCHJefferson, Orange24 min
Sep 13, 10:09 AM CDTTornado WarningLCHHardin, Jasper, Jefferson, Newton, Orange36 min
Sep 13, 10:46 AM CDTRiver Flood WarningLCHHardin, Jefferson8 days
Sep 13, 12:28 PM CDTTornado WarningLCHJefferson, Orange32 min
Sep 13, 2:05 PM CDTFlash Flood WarningLCHHardin, Jasper, Jefferson, Newton, Orange6 hr
Sep 13, 4:22 PM CDTLake Wind AdvisoryLCHHardin, Tyler8 hr

Nearby

Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.